Arizona, 2015

Dust Storm in Arizona, September 12, 2015

September 12, 2015 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed over the central deserts during the late afternoon and early evening hours on September 12th; the stronger storms produced strong gusty winds over 50 mph which resulted in the issuance of a Severe Thunderstorm Warning. The gusty winds spread into portions of the central deserts and affected communities such as Casa Grande, Coolidge and Olberg.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over the central deserts during the late afternoon and early evening hours on September 12th; the stronger storms produced strong gusty winds over 50 mph which resulted in the issuance of a Severe Thunderstorm Warning. The gusty winds spread into portions of the central deserts and affected communities such as Casa Grande, Coolidge and Olberg. The gusty winds generated areas of dense blowing dust which created dust storm conditions and lowered visibilities to one quarter mile or less across portions of the central deserts. A Dust Storm Warning was issued for the area beginning at about 1815MST and lasting for 45 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 12, 3:05 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 3:05 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST SAT SEP 12 2015

.SYNOPSIS...
SEVERAL PACIFIC DISTURBANCES WILL MOVE INTO THE REGION SUNDAY
THROUGH TUESDAY...WITH A MODEST INCREASE IN MOISTURE AND CHANCES FOR
SHOWERS OR THUNDERSTORMS. THESE DISTURBANCES WILL ALSO ALLOW
TEMPERATURES TO FALL SLIGHTLY BELOW AVERAGE DURING THE FIRST PAST OF
THE WEEK. A MUCH DRIER AND STABLE AIRMASS WILL RETURN FOR THE LATTER
HALF OF NEXT WEEK.

&&

.DISCUSSION...
AFTERNOON WV IMAGERY DEPICTS AN INCREASINGLY COMPLICATED SCENARIO
WITH A PRONOUNCED CIRCULATION CENTER AND DIVERGENT JET SIGNATURE
APPROACHING THE CNTRL CALIFORNIA COAST...BUT LARGELY DOWNSTREAM
CONFLUENT SHEARED NORTHWEST FLOW THROUGHOUT ARIZONA. HOWEVER...A
SUBTLE SHORTWAVE APPEARS TO BE DROPPING SOUTH FROM THE FOUR CORNERS
AREA...AIDING IN LARGER SCALE SYNOPTIC ASCENT ACROSS THE MOGOLLON
RIM...WHITE MOUNTAINS...AND PORTIONS OF SRN GILA COUNTY. 12Z
REGIONAL SOUNDING DATA SAMPLED PWATS AROUND 1.40 INCHES...HOWEVER
ONLY MODEST 10-11 G/KG IN THE SFC-H8 LAYER...AND MORE NOTABLE
MOISTURE AROUND THE H7 LAYER. ONE OF THE MORE INTERESTING ASPECTS OF
THIS AFTERNOONS ANALYSIS IS UNUSUALLY COOL TEMPERATURES AT THE H5
LEVEL (-8C TO -9C) AND VERY STEEP MIDLEVEL LAPSE RATES (H7-H5 7-8
C/KM).

GIVEN THE BOUNDARY LAYER FLOW AND LIMITED MOISTURE IN THE SFC-H8
LAYER...EFFICIENT MIXING HAS ALLOWED SFC DEWPOINTS TO FALL INTO THE
UPPER 40S IN SERN ARIZONA...TO MIDDLE 50S IN CNTRL ARIZONA. THESE
READINGS MAY MAKE SURVIVAL OF DEEP CONVECTION INTO LOWER ELEVATION
LOCATIONS DIFFICULT (IF NOT IMPOSSIBLE)...EVEN WITH MORE ORGANIZED
OUTFLOWS. HOWEVER...WITH LARGE INVERTED-V PROFILES AND DCAPE VALUES
1200-1500 J/KG...CANNOT COMPLETELY DISCOUNT SOME STRONGER LONG
TRAVELING OUTFLOWS IMPACTING LOW ELEVATIONS (I.E. PHOENIX METRO).
OTHERWISE...SHOWER ACTIVITY IN SERN CALIFORNIA ASSOCIATED WITH A
SLUG OF MIDLEVEL MOISTURE (IN AN OTHERWISE CONVECTIVELY LIMITED
ENVIRONMENT) WILL CONTINUE TO LIFT NORTH THIS EVENING.

THIS FIRST IN A SERIES OF SHORTWAVES WILL LIFT INTO WRN ARIZONA
SUNDAY...ALLOWING SOME MEASURE OF SLY LOW LEVEL FLOW AND MOISTURE
ADVECTION. HOWEVER...AS THIS OCCURS...MODELS ARE IN EXCELLENT
AGREEMENT DEPICTING SUBSTANTIAL WARM ADVECTION ALOFT WITH MIDLEVEL
LAPSE RATES ONCE AGAIN BECOMING MORE MOIST ADIABATIC (5.5-6.0 C/KM).
WHILE BOUNDARY LAYER MOISTURE MAY REALIZE A SOMEWHAT HIGHER
MAGNITUDE THAN MODEL FORECAST SOUNDINGS DEPICT...AT THIS TIME ONLY 8-
10 G/KG IS SUGGESTED YIELDING MLCAPES ONLY IN A 50-200 J/KG RANGE.
JET DIVERGENCE FIELDS WILL ALSO BE MOST ROBUST OVER NRN ARIZONA WITH
MORE ANTI-CYCLONIC FLOW ENTERING FAR SWRN ARIZONA...YET SREF
PROBABILITIES AND A FAIR SUBSET OF HIGH RESOLUTION MODELS STILL
SUPPORT SCT STORMS DURING PEAK HEATING WITH DEEP INVERT-V SOUNDINGS
AND GUSTY WINDS POSSIBLE.

MODEL TIMING OF FOLLOW UP PACIFIC SHORTWAVES MONDAY AND TUESDAY ARE
STILL CHANGING SLIGHTLY WITH EACH MODEL RUN. HOWEVER...MODELS ARE
STILL CONSISTENT WITH FORECASTS OF MODERATELY STRONG 850/700 20-30
KT SOUTHERLY WINDS IN FAR WESTERN ARIZONA (PARTICULARLY
MONDAY)...AND GOOD VEERING WIND PROFILES WITH HEIGHT. IN ADDITION...
SYNOPTIC SCALE ASCENT WOULD BE FAVORED WITH GRADUALLY FALLING
HEIGHTS ALOFT AND INCREASING JET ENERGY. HOWEVER...ONE MAJOR
DETRIMENT TO CONVECTIVE ACTIVITY AND RAINFALL APPEARS TO BE
ADDITIONAL WARMING ALOFT...SUCH THAT H5 TEMPERATURE REACH -5C AND
CREATE VERY STRONG CAPPING ALOFT AND SEVERELY HINDERED LAPSE RATES.
MODEL SOUNDINGS SHOW THE INCREASES LOW LEVEL MOISTURE RELATED TO THE
STRONGER SLY FLOW...HOWEVER NO PLACE TO LIFT THIS MOISTURE. IN THE
END...THIS TIME FRAME MAY END UP WITH A LOT OF MID CLOUDS ALONG A
QUASI-FRONTAL BOUNDARY...BUT NOT MUCH MORE THAN A FEW SHOWERS.
CONFIDENCE IN THE OVERALL EVOLUTION OF THIS PERIOD IS QUITE
LOW...AND KEPT POPS SOMEWHAT RESTRICTED.

WEDNESDAY THROUGH SATURDAY...
ALTHOUGH STRONG UPPER LEVEL SOUTHWEST WINDS WILL PERSIST OVER THE
FORECAST AREA...DUE TO ADDITIONAL PACIFIC SHORTWAVES FLOWING WELL
NORTH OF THE AREA...MODELS INSIST THAT STABLE AND WARM WEATHER IS IN
THE OFFING. FORECASTER CONFIDENCE IS LOW FOR THIS PERIOD...THEREFORE
NO SHOWER THREATS WILL BE MENTIONED. AFTN TEMPS THESE DAYS SHOULD BE
NEAR NORMAL.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
THUNDERSTORM ACTIVITY WILL TEND TO REMAIN OUTSIDE OF METRO PHOENIX
FAVORING YAVAPAI...GILA...PINAL...AND WESTERN PIMA COUNTIES. HOWEVER
A STRAY STORM OVER THE VALLEY FLOOR IS ENTIRELY
POSSIBLE...ESPECIALLY FOR KIWA. THUS INSERTED VCTS IN PHOENIX AREA
TAFS. OUTFLOW WINDS ARE ALSO POSSIBLE BUT CONFIDENCE TOO LOW AT THIS
POINT TO INSERT TEMPO GROUPS WITH STRONG WINDS. IF PINAL AND PIMA
COUNTIES ONLY HAVE ISOLATED ACTIVITY THEN POTENTIAL FOR OUTFLOWS AND
BLOWING DUST AFFECTING TAF SITES WILL BE LOW. ANTICIPATE REGIONAL
STORM ACTIVITY TO DISSIPATE WELL BEFORE MIDNIGHT.
OTHERWISE...ANTICIPATE WESTERLY SURFACE WINDS TO PREVAIL INTO THE
EVENING BEFORE TRENDING TOWARD EASTERLY DIRECTIONS LATER THIS
EVENING.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
BAND OF THICK MID-HIGH CLOUDS...BASES GENERALLY ABOVE FL100...WITH
EMBEDDED SHOWERS WILL START DECREASING FROM SOUTHWEST TO NORTHEAST
AFTER 00Z. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY
OVER LA PAZ COUNTY WHERE SURFACE HEATING HAS BEEN MUCH BETTER. THERE
IS ALSO THUNDERSTORM POTENTIAL TO THE WEST OF THE FORECAST AREA OVER
THE HIGHER MOUNTAINS OF SAN DIEGO AND WESTERN RIVERSIDE
COUNTIES...EXPECT THOSE STORMS TO DISSIPATE AWAY FROM HIGHER
TERRAIN. ANTICIPATE REGIONAL STORM ACTIVITY TO DISSIPATE WELL BEFORE
MIDNIGHT. OTHERWISE...SURFACE WINDS WILL FOLLOW FAMILIAR DIURNAL
PATTERNS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
LINGERING MOISTURE WILL KEEP SLIGHT THUNDERSTORM CHANCES GOING
TUESDAY...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. MOISTURE
WILL DECLINE WEDNESDAY ONWARD FOR REMOVAL OF STORM CHANCES. WITH
DRIER AIR...MINIMUM HUMIDITIES WILL DECLINE WITH MOST LOWER
ELEVATIONS DROPPING BELOW 20 PERCENT BY FRIDAY. OVERNIGHT RECOVERY
DECLINES AS WELL BUT REMAINS GOOD. TEMPERATURES WILL BE BELOW NORMAL
TUESDAY FOLLOWED BY A SLOW WARMING TREND. WINDS WILL TEND TO BE
LIGHT AND FAVOR SOUTHWEST AND WEST DIRECTIONS DURING THE AFTERNOONS
AND EVENINGS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/VASQUEZ
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Sep 12, 3:48 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
348 PM MST SAT SEP 12 2015

AZZ023-024-028-122330-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
348 PM MST SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES

UNTIL 430 PM MST

AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAGUARO LAKE...OR 9 MILES NORTH OF APACHE JUNCTION...MOVING
SLOWLY TO THE NORTHWEST.

BRIEF HEAVY RAIN...AND GUSTY WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...SAGUARO LAKE...SALT RIVER TUBING RECREATION AREA...
USERY MOUNTAIN PARK...GOLDFIELD RANCH...CANYON LAKE...LOST DUTCHMAN
STATE PARK AND GRANITE REEF DAM.

LAT...LON 3355 11138 3336 11150 3351 11171 3366 11158
TIME...MOT...LOC 2246Z 122DEG 16KT 3353 11151

MEYERS
Special weather statement, Sep 12, 4:25 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST SAT SEP 12 2015

AZZ023-024-028-130000-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
425 PM MST SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND CENTRAL PINAL COUNTIES

UNTIL 500 PM MST

AT 421 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR MAGMA...OR 7 MILES NORTH OF FLORENCE.

BRIEF HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. STRONG OUTFLOW WINDS WILL CONTINUE TO
EXPAND TO THE SOUTHWEST TOWARD COOLIDGE...AND COULD POSSIBLY
GENERATE AREAS OF BLOWING DUST THAT WILL REDUCE VISIBILITY FOR
MOTORISTS ON HIGHWAYS IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...FLORENCE...COOLIDGE...QUEEN CREEK...BLACKWATER...
FLORENCE JUNCTION...KINGS RANCH...SEVILLE...SAN TAN MOUNTAIN PARK...
GOLD CAMP...COOLIDGE AIRPORT...SAN TAN VALLEY...MAGMA...CHANDLER
HEIGHTS...QUEEN VALLEY AND VALLEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3322 11173 3342 11141 3311 11113 3289 11145
      3289 11148
TIME...MOT...LOC 2321Z 018DEG 28KT 3314 11139

MEYERS
Special weather statement, Sep 12, 5:22 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
522 PM MST SAT SEP 12 2015

AZZ028-130100-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
522 PM MST SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY

UNTIL 600 PM MST

AT 520 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MAGMA...OR 9 MILES NORTHWEST OF FLORENCE...MOVING SOUTHWEST AT 15
MPH.

BRIEF HEAVY RAIN...AND GUSTY WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. STRONG WINDS HAVE THE POTENTIAL FOR
GENERATING BLOWING DUST THAT CAN REDUCE VISIBILITY FOR MOTORISTS IN
THE AREA.

LOCATIONS IMPACTED INCLUDE...
COOLIDGE...SAN TAN VALLEY...BLACKWATER...MAGMA AND SAN TAN MOUNTAIN
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3323 11147 3310 11134 3292 11159 3317 11170
TIME...MOT...LOC 0020Z 042DEG 11KT 3312 11151

MEYERS
Local storm report, Sep 12, 5:33 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
533 PM MST SAT SEP 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             SANTAN                  33.15N 111.80W
09/12/2015  E0.33 INCH       PINAL              AZ   TRAINED SPOTTER

            VSBY LESS THAN 0.25 MI. IN HEAVY RAIN AND HAIL.

&&

EVENT NUMBER PSR1500249

JS
Special weather statement, Sep 12, 5:39 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SAT SEP 12 2015

AZZ027-130115-
SOUTHWEST MARICOPA COUNTY AZ-
539 PM MST SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MARICOPA COUNTY

UNTIL 615 PM MST

AT 536 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 15 MILES NORTH OF AJO...OR 25 MILES SOUTHWEST OF GILA
BEND...MOVING SOUTHWEST AT 15 MPH.

BRIEF HEAVY RAIN...SMALL PEA SIZED HAIL...AND GUSTY WINDS UP TO
40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL IMPACT HIGHWAY 85 BETWEEN GILA BEND AND AJO...AND
GENERALLY OVER MAINLY RURAL AREAS OF SOUTHERN MARICOPA COUNTY.

LAT...LON 3269 11295 3283 11284 3283 11275 3251 11276
      3250 11284 3251 11295
TIME...MOT...LOC 0036Z 032DEG 12KT 3261 11287

MEYERS

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
September 12, 6:15 PM MST to 7:00 PM MST
Where
Central Deserts forecast zone
Reported by
Broadcast Media

Strong thunderstorms developed over the far southeast portion of the greater Phoenix metropolitan area during the late afternoon hours on September 12th, and they generated gusty outflow winds in excess of 50 mph. The winds spread to the southeast and generated areas of dense blowing dust, affecting communities such as Olberg and Casa Grande. According to local broadcast media, at 1815MST visibility was estimated to be below one quarter of a mile in dense blowing dust approximately 2 miles northeast of Olberg. As a result a Dust Storm Warning was issued and it remained in effect until 1900MST.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597476.